Drug Warning: White Fentanyl Found Circulating in Sault Ste. Marie

0
Fentanyl powder. file photo

The Sault Ste. Marie Police Service and Algoma Public Health are warning the public that a new form of fentanyl has been found circulating in our community.

In December, officers with the Sault Ste. Marie Police Service seized a white coloured substance during an investigation. It was sent for analysis which confirmed the substance was fentanyl. This is the first confirmed incident of white fentanyl in Sault Ste. Marie.
Street drugs can be mixed with dangerous substances, like fentanyl, that can cause an opioid poisoning. You may not be able to taste, smell or see it.

An opioid poisoning occurs when a person uses more of a substance, or a combination of substances, than their body can handle. Opioid poisonings can be fatal.

“Opioid poisoning does not discriminate,” says Kristy Harper, manager of community wellness at Algoma Public Health, “and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use.”

To reduce your risk of an opioid poisoning:

  • Call 911 immediately if you think someone is experiencing an opioid poisoning
  • Never use alone – if this is not possible, have someone you trust check on you
  • Always start with a low dose and increase slowly, especially if trying something new or restarting use.
  • If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
  • Carry a naloxone kit
  • Never mix substances, including alcohol, as this increases your risk of overdose
  • To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
  • Mental health and addiction support services in Algoma